Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 50, NWS Albuquerque, NM

May 20, 202217 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at May 20, 2022, 3:20 AM MDT for 17 counties in New Mexico. It took effect at May 20, 2022, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 20, 2022, 3:20 AM MDT (09:20 UTC)
In effect from
May 20, 2022, 12:00 PM MDT
Expired
May 20, 2022, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Colfax County, NM, Guadalupe County, NM, Los Alamos County, NM, McKinley County, NM, Mora County, NM, Rio Arriba County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Santa Fe County, NM, Socorro County, NM, Taos County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 46 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5120 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WWUS75 KABQ 200920
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
320 AM MDT Fri May 20 2022

NMZ201-202-204>207-210>212-214>216-218-219-221>223-233-201730-
/O.NEW.KABQ.WI.Y.0050.220520T1800Z-220521T0200Z/
Northwest Plateau-Chuska Mountains-Northwest Highlands-West
Central Plateau-West Central Mountains-West Central Highlands-
Tusas Mountains Including Chama-Jemez Mountains-Glorieta Mesa
Including Glorieta Pass-Southern Sangre de Cristo Mountains-East
Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-Santa
Fe Metro Area-Middle Rio Grande Valley including the Albuquerque
Metro Area-Sandia and Manzano Mountains including Edgewood-
Estancia Valley-Central Highlands-Guadalupe County-
320 AM MDT Fri May 20 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS 
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Portions of central, east central, north central, 
  northwest, and west central New Mexico.

* WHEN...From Noon today to 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

33
2 follow-up statements
738 
WWUS75 KABQ 201556
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
956 AM MDT Fri May 20 2022

NMZ203-217-210200-
/O.EXA.KABQ.WI.Y.0050.220520T1800Z-220521T0200Z/
Far Northwest Highlands-Espanola Valley-
956 AM MDT Fri May 20 2022

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West-southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Espanola Valley and Far Northwest Highlands.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

* ADDITIONAL DETAILS...Hazardous crosswinds are expected along 
  north-south and northwest-southeast oriented roads such as U.S. 
  Highway 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ213-228-229-210200-
/O.EXA.KABQ.WI.Y.0050.220520T1800Z-220521T0200Z/
Northern Sangre de Cristo Mountains-Far Northeast Highlands-
Northeast Highlands-
956 AM MDT Fri May 20 2022

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Northern Sangre de Cristo Mountains, Far Northeast 
  Highlands and Northeast Highlands.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

* ADDITIONAL DETAILS...Hazardous crosswinds are expected along 
  north-south and northwest-southeast oriented roads such as Route 
  1950 in the northern Sangre de Cristo Mountains and Interstate 25 
  from near Raton to Las Vegas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ201-202-204>207-210>212-214>216-218-219-221>223-233-210200-
/O.CON.KABQ.WI.Y.0050.220520T1800Z-220521T0200Z/
Northwest Plateau-Chuska Mountains-Northwest Highlands-West
Central Plateau-West Central Mountains-West Central Highlands-
Tusas Mountains Including Chama-Jemez Mountains-Glorieta Mesa
Including Glorieta Pass-Southern Sangre de Cristo Mountains-East
Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-Santa
Fe Metro Area-Middle Rio Grande Valley including the Albuquerque
Metro Area-Sandia and Manzano Mountains including Edgewood-
Estancia Valley-Central Highlands-Guadalupe County-
956 AM MDT Fri May 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West-southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, north central, 
  northwest, and west central New Mexico.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

* ADDITIONAL DETAILS...Hazardous crosswinds are expected along 
  north-south and northwest-southeast oriented roads such as U.S. 
  Highway 491 in northwest New Mexico and Interstate 25 from Santa 
  Fe to Albuquerque and Belen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

DPorter
795 
WWUS75 KABQ 210148
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
748 PM MDT Fri May 20 2022

NMZ202-205-210400-
/O.EXP.KABQ.WI.Y.0050.000000T0000Z-220521T0200Z/
/O.NEW.KABQ.WI.Y.0051.220521T0200Z-220521T0400Z/
Chuska Mountains-West Central Plateau-
748 PM MDT Fri May 20 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* WHAT...West and southwest winds 25 to 35 mph with gusts up to 55 
  mph expected.

* WHERE...Chuska Mountains and West Central Plateau.

* WHEN...Until 10 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

* ADDITIONAL DETAILS...Blowing dust will drop the visibility below 1 
  mile at times in dust-prone locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ228-210400-
/O.EXP.KABQ.WI.Y.0050.000000T0000Z-220521T0200Z/
/O.NEW.KABQ.WI.Y.0051.220521T0200Z-220521T0900Z/
Far Northeast Highlands-
748 PM MDT Fri May 20 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 3 AM MDT SATURDAY...

* WHAT...North and northeast winds 25 to 40 mph with gusts up to 55 
  mph expected.

* WHERE...Far Northeast Highlands.

* WHEN...Until 3 AM MDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

* ADDITIONAL DETAILS...Blowing dust will drop the visibility below 2 
  miles at times in dust-prone locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ201-203-204-206-207-210>219-221>223-229-233-210300-
/O.EXP.KABQ.WI.Y.0050.000000T0000Z-220521T0200Z/
Northwest Plateau-Far Northwest Highlands-Northwest Highlands-
West Central Mountains-West Central Highlands-Tusas Mountains
Including Chama-Jemez Mountains-Glorieta Mesa Including Glorieta
Pass-Northern Sangre de Cristo Mountains-Southern Sangre de
Cristo Mountains-East Slopes Sangre de Cristo Mountains-Upper Rio
Grande Valley-Espanola Valley-Santa Fe Metro Area-Middle Rio
Grande Valley including the Albuquerque Metro Area-Sandia and
Manzano Mountains including Edgewood-Estancia Valley-Central
Highlands-Northeast Highlands-Guadalupe County-
748 PM MDT Fri May 20 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds will continue to decrease through early the evening, therefore 
the Wind Advisory will be allowed to expire.

$$

NMZ227-230-231-234-210400-
/O.NEW.KABQ.WI.Y.0051.220521T0200Z-220521T0900Z/
Johnson and Bartlett Mesas Including Raton Pass-Union County-
Harding County-Quay County-
748 PM MDT Fri May 20 2022

...WIND ADVISORY IN EFFECT UNTIL 3 AM MDT SATURDAY...

* WHAT...North and northeast winds 25 to 35 mph with gusts up to 50 
  mph expected, except up to 55 mph from Raton Pass to Capulin.

* WHERE...Quay County, Harding County, Johnson and Bartlett Mesas 
  Including Raton Pass and Union County.

* WHEN...Until 3 AM MDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

* ADDITIONAL DETAILS...Blowing dust may drop the visibility below 1 
  mile at times in dust-prone locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ235-236-210400-
/O.NEW.KABQ.WI.Y.0051.220521T0600Z-220521T1400Z/
Curry County-Roosevelt County-
748 PM MDT Fri May 20 2022

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT 
SATURDAY...

* WHAT...North and northeast winds 25 to 40 mph with gusts up to 55 
  mph expected.

* WHERE...Curry and Roosevelt Counties.

* WHEN...From Midnight tonight to 8 AM MDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

* ADDITIONAL DETAILS...Blowing dust may drop the visibility below 1 
  mile at times in dust prone locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

44

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at May 20, 3:20 AM MDT, 0 minutes earlier.

Area forecast discussion, May 20, 3:20 AM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
320 AM MDT Fri May 20 2022

.SYNOPSIS...
Dangerous fire weather conditions will continue today with strong
west to southwest winds, very low humidity, and warm temperatures.
Much of northern, central, and western NM will see wind gusts of 45
to 55 mph while eastern NM peaks between 35 and 45 mph. Blowing dust
is likely, especially over the Four Corners. A cold front will move
into eastern NM tonight with higher humidity and gusty north winds
into Saturday. Central and western NM will remain dry, breezy, and
warm Saturday. A second shot of cooler air and higher humidity will
arrive Sunday with widespread low clouds and perhaps some drizzle and
light rain showers over eastern NM. Temperatures will be cold enough
over the higher terrain near the CO border for light snow Saturday
night. An active weather pattern will impact eastern NM next week
with daily rounds of showers and storms starting Monday. Western NM
will remain dry with a strong warming trend through next week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
Surface low pressure centered over north-central and northeast NM
today will result in another windy to very day for all areas. This
low is in response to a slow moving upper-level short-wave trough
sliding southward through UT. The strong west to southwest winds
will likely end up generating at least patchy to perhaps areas of
blowing dust for many areas this afternoon. Issued a wind advisory
for portions of western and central NM as a result.

By tonight, the above mentioned surface low pressure sags to over
southeast NM. North of the low center, the associated cold front
begins sliding southward into far northwest and into much of
northeast NM. A few showers will also roam near the CO line tonight
with better chances for showers and thunderstorms over the northern
mountains Saturday. NAM breaks out some light precipitation over the
Calf Canyon and Hermits Peak fires but the main impact to the fire
will be a reduction in fire behavior due to the marked increase in
dewpoint temperatures/relative humidity. A reinforcing shot of
cooler air is forecast to slide southwestward through northeast and
east-central NM late-day Saturday with the front pushing westward
toward the central highlands in and near Clines Corners and Vaughn,
pushing west into the Estancia Basin and east mountain area of ABQ
around sunset Saturday.

33

LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)...
A strong back door cold front will surge west thru the RGV Saturday
night and to the Cont Dvd by Sunday morning. This front will bring a
refreshing dose of higher humidity and cooler air to much of NM. A
period of strong canyon winds is possible along the east side of the
ABQ metro while a 1031mb surface high slides south into eastern NM.
A Wind Advisory may be needed for parts of the area from near Santa
Fe south to ABQ and Carrizozo. Gap winds will taper off in the RGV
thru Sunday as deep-layer flow becomes more southerly and a weak
lee-side trough develops across southeast CO. South to southwest
winds will increase over the entire area by the afternoon with temps
struggling to rebound over eastern NM.

A very welcome pattern change is on the horizon next week as a broad
upper level trough with several reinforcing upper waves impacts the
Front Range. Moist, southeast low level return flow will slosh across
eastern NM each day while northwest flow aloft persists across the
region. The first round of showers and storms is expected over far
northeast NM and far southeast NM Monday. Outflow enhanced winds
will force moisture farther west Monday night, setting the stage for
greater storm coverage closer to the central mt chain Tuesday. These
storms and a reinforcing back door front will keep moisture firmly in
place across eastern NM thru Wednesday. Model agreement diverges by
this point as the GFS and Canadian hold onto a slower upper trough
and the ECMWF forces a sprawling upper high eastward from northern
Mexico.

Guyer

&&

.FIRE WEATHER...
...CRITICAL TO LOCALLY EXTREME FIRE WEATHER CONDITIONS TODAY ACROSS
MUCH OF NEW MEXICO...

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE FOR THE MIDDLE AND
LOWER RIO GRANDE VALLEY AS WELL AS THE WEST CENTRAL HIGHLANDS
SATURDAY...

Stronger and more widespread strong winds are forecast for today.
The strong winds along with dry air and an unstable airmass will
result in another round of critical to extreme fire weather
conditons for all areas today. Northeast wind shift will impact the
Calf Canyon/Hermit's peak fires late tonight and particularly
Saturday afternoon and evening when a stronger northeasterly surge
is forecast to move in.

Critical fire weather conditions are possible for west central
highlands and lower and middle Rio Grande Valley Saturday afternoon
into the early evening hours. Issued a fire weather watch for these
two fire weather zones as a result. A strong backdoor cold front
will move through all areas east of the Continental Divide by
sunrise Sunday. Relative humidity values will increase markedly
behind the front Sunday morning only to get scoured out central and
west by afternoon. The more moist air is forecast remain across
eastern areas through Sunday night and Monday while western and
central areas remain dry. Dryline thunderstorms are possible for the
eastern plains Monday afternoon and early evening. Dryline storms
chances remain in the forecast for eastern NM through Tuesday before
drier air from the west and northwest is forecast to start winning
out Wednesday and Thursday.

33

&&

.AVIATION...
06Z TAF CYCLE
Flow aloft will continue to strengthen overnight. Surface winds will
remain gusty until late tonight at lower elevations and through the
night in the higher elevations. Low level wind shear is forecast at
all TAF sites until about sunrise Friday. Southwest surface winds
will strengthen again by mid morning Friday, becoming strong with
areas of smoke and blowing dust developing during the afternoon. An
associated dry surface cold front will start sagging into northeast
and far northwest NM Friday evening. Winds will shift to northwesterly
in far northwest NM while winds in northeast and east- central areas
shift to a north and northeasterly direction.

33

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  80  46  70  45 /   0  10   5   0
Dulce...........................  78  40  68  40 /   0  20  20   5
Cuba............................  78  44  71  37 /   0   5   5   0
Gallup..........................  79  42  74  39 /   0  10   5   0
El Morro........................  77  41  72  40 /   0   5   0   0
Grants..........................  80  42  77  38 /   0   5   0   0
Quemado.........................  80  42  78  42 /   0   0   0   0
Magdalena.......................  83  49  81  45 /   0   0   0   0
Datil...........................  78  44  75  44 /   0   0   0   0
Reserve.........................  83  38  82  37 /   0   0   0   0
Glenwood........................  85  51  84  48 /   0   0   0   0
Chama...........................  72  34  62  35 /   0  30  30  10
Los Alamos......................  78  48  71  43 /   0   5   5   0
Pecos...........................  80  42  71  36 /   0   0   0   0
Cerro/Questa....................  73  41  61  35 /   0  20  30  10
Red River.......................  69  28  57  30 /   0  20  30  10
Angel Fire......................  71  28  58  31 /   0  10  20  10
Taos............................  79  41  68  36 /   0  10  20  10
Mora............................  78  34  65  33 /   0   5   5   5
Espanola........................  86  52  78  45 /   0   5   5   0
Santa Fe........................  80  48  73  41 /   0   5   0   0
Santa Fe Airport................  84  47  76  43 /   0   0   0   0
Albuquerque Foothills...........  88  54  83  46 /   0   0   0   0
Albuquerque Heights.............  89  52  84  47 /   0   0   0   0
Albuquerque Valley..............  91  48  86  46 /   0   0   0   0
Albuquerque West Mesa...........  90  51  85  47 /   0   0   0   0
Belen...........................  92  49  87  46 /   0   0   0   0
Bernalillo......................  90  51  86  45 /   0   0   0   0
Bosque Farms....................  91  48  86  41 /   0   0   0   0
Corrales........................  90  52  86  46 /   0   0   0   0
Los Lunas.......................  91  50  86  43 /   0   0   0   0
Placitas........................  84  54  80  46 /   0   0   0   0
Rio Rancho......................  89  52  84  47 /   0   0   0   0
Socorro.........................  94  53  91  47 /   0   0   0   0
Sandia Park/Cedar Crest.........  80  49  74  41 /   0   0   0   0
Tijeras.........................  83  46  77  43 /   0   0   0   0
Edgewood........................  85  43  78  39 /   0   0   0   0
Moriarty/Estancia...............  85  39  80  38 /   0   0   0   0
Clines Corners..................  81  39  71  34 /   0   0   0   0
Mountainair.....................  84  43  79  39 /   0   0   0   0
Gran Quivira....................  84  46  79  39 /   0   0   0   0
Carrizozo.......................  86  52  83  45 /   0   0   0   0
Ruidoso.........................  77  48  76  39 /   0   0   0   0
Capulin.........................  75  31  49  32 /   5  10  20  10
Raton...........................  81  36  56  33 /   5  20  20  20
Springer........................  84  37  61  36 /   0   5  10  10
Las Vegas.......................  82  38  65  33 /   0   0   0   5
Clayton.........................  75  38  54  36 /   0   5   5   5
Roy.............................  83  40  63  34 /   0   5   0   5
Conchas.........................  93  46  75  40 /   0   0   0   0
Santa Rosa......................  90  45  76  40 /   0   0   0   0
Tucumcari.......................  95  47  73  39 /   0   0   0   0
Clovis..........................  93  47  75  40 /   0   0   0   0
Portales........................  95  49  78  40 /   0   0   0   0
Fort Sumner.....................  95  48  80  42 /   0   0   0   0
Roswell......................... 100  56  84  49 /   0   0   0   0
Picacho.........................  89  50  83  42 /   0   0   0   0
Elk.............................  86  48  85  41 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 9 PM MDT this evening
for the following zones... NMZ101>109.

Wind Advisory from noon today to 8 PM MDT this evening for the
following zones...
NMZ201-202-204>207-210>212-214>216-218-219-221>223-233.

Fire Weather Watch from Saturday morning through Saturday evening
for the following zones... NMZ106-109.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:29 AM MDTFire Weather WatchABQBernalillo, Catron, Sandoval, Socorro, Valencia24 hr

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.